Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Am J Health Syst Pharm. 1999 Jul 1;56(13):1319-25.

Impact of interruptions and distractions on dispensing errors in an ambulatory care pharmacy.

Author information

  • 1Department of Pharmacy Care Systems, Auburn University, AL 36849-5506, USA.

Abstract

A possible association between interruptions and distractions and the occurrence of dispensing errors was investigated. Fourteen pharmacists and 10 technicians in an ambulatory care pharmacy at a general medical-surgical hospital were tested for distractibility by using the group embedded figures test (GEFT) as well as for visual acuity and hearing. They were videotaped as they filled prescriptions during a 23-day period in 1992. A study investigator compared each filled prescription with the physician's written order, noted details of deviations, verified with the pharmacist any errors that occurred, and asked the pharmacist to correct the error if necessary. Interruptions and distractions were detected and characterized by reviewing the videotapes. None of the study participants had significant hearing or visual impairment. There was a significant association between GEFT scores and error rates. A total of 5072 prescriptions were analyzed, and 164 errors were detected, for an overall error rate of 3.23%. Wrong label information was the most common type of error (80% of errors detected). A total of 2022 interruptions (mean +/- S.D. per half hour per subject, 2.99 +/- 2.70) and 2457 distractions (mean +/- S.D. per half hour per subject, 3.80 +/-3.17) were detected. The error rate for sets of prescriptions with one or more interruptions was 6.65% and for sets during which there were one or more distractions, 6.55%. Interruptions and distractions per half hour were both significantly associated with errors. In an ambulatory care pharmacy, interruptions and distractions over a half-hour period were associated with dispensing errors, a majority of which involved incorrect label information.

PMID:
10683129
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk